South Dakota, 2011

Hail and Damaging Wind in South Dakota, July 7 to 8, 2011

July 7 to 8, 2011 · NWS ABR · 7 events in 3 counties and zones

Several severe thunderstorms brought large hail and strong winds to parts of central and northeast South Dakota. Also, a funnel cloud was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Several severe thunderstorms brought large hail and strong winds to parts of central and northeast South Dakota. Also, a funnel cloud was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 7, 2:28 PM CST, 3 hours 47 minutes earlier.

Area forecast discussion, Jul 7, 2:28 PM CST, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
328 PM CDT THU JUL 7 2011

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
ENOUGH INSTABILITY EXISTS THIS AFTERNOON WITH SBCAPE AROUND 2000
J/KG ACROSS THE FAR EASTERN CWA. SHEAR IS MARGINAL. ONE LONE
THUNDERSTORM POPPED UP THIS AFTERNOON OVER BROWNS VALLEY AND IS
DRIFTING SLOWLY SOUTHEAST. COULD SEE A FEW MORE STORMS OF THIS
NATURE ACROSS THE FAR EASTERN CWA OVER THE NEXT FEW HOURS.
OTHERWISE...EXPECT DRY CONDITIONS DURING THE OVERNIGHT HOURS AS
SFC HIGH DROPS SOUTH INTO THE CWA. ATTENTION WILL THEN TURN
TOWARDS FRIDAY AFTERNOON THROUGH THE OVERNIGHT AS SFC FRONT AND
WAVE OF LOW PRESSURE MOVE INTO THE AREA. SVR PARAMETERS SUPPORT
SEVERE STORMS AS WELL...MORE SO WEST OF THE JAMES VALLEY.
EXPECTING STORMS TO INITIATE OVER EASTERN MT/WY AND THE FAR
WESTERN DAKOTAS BY AFTERNOON...THEN SPREAD EAST INTO THE WESTERN
CWA BY 00Z OR SO. LLJ STRENGTHENS OVERNIGHT SO EXPECTING SOME
DEGREE OF SUSTAINABILITY IN CONVECTION AS ACTIVITY MOVES
EAST...WITH CONTINUED THREAT FOR HAIL AND STRONG WINDS. DID NOT
MAKE TOO MANY CHANGES TO WX/POPS AS THIS SYSTEM MOVES THROUGH INTO
SATURDAY MORNING. THUNDERSTORM CHANCES WILL CONTINUE THROUGH
SATURDAY EVENING AS FRONTAL BOUNDARY CONTINUES TO PUSH EAST
THROUGH THE AREA.

TEMPERATURES WILL STAY VERY WARM WITH FAIRLY HIGH HUMIDITY AS
WELL. HIGHS FRIDAY AND SATURDAY WILL RISE WELL INTO THE 80S WITH
DEWPOINTS IN THE MID/UPPER 60S TO AROUND 70 DEGREES.

.LONG TERM...SUNDAY THROUGH THURSDAY
THE PERIOD BEGINS WITH A MID LEVEL TROF AND SURFACE COLD FRONT
SLIDING ACROSS THE REGION. SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE ALONG THE FRONT...BUT SHOULD MAINLY AFFECT THE SOUTHERN
HALF OF THE CWA. HIGH PRESSURE BUILDS INTO THE REGION BEHIND THE
FRONTAL PASSAGE WHICH SHOULD BRING DRY CONDITIONS THROUGH TUESDAY.
HOWEVER WEAK UPSLOPE FLOW AND INSTABILITY COULD RESULT IN ISOLATED
THUNDERSTORMS FOR LOCATIONS ALONG AND WEST OF THE MISSOURI RIVER.
AS THE HIGH PRESSURE MOVES EAST ON WEDNESDAY...CHANCES FOR SHOWERS
AND THUNDERSTORMS WILL BEGIN TO INCREASE AS INSTABILITY SURGES
NORTHWARD. BECAUSE OF THE ADDED INSTABILITY AND WEAK MID LEVEL
IMPULSES...THERE WILL BE AT LEAST A SLIGHT CHANCE FOR CONVECTION
FROM WEDNESDAY THROUGH THURSDAY. ABOVE NORMAL TEMPERATURES ARE
EXPECTED THROUGH THE PERIOD.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

EXPECT VFR CONDITIONS FOR MOST OF THE PERIOD. ISOLATED THUNDERSTORMS
WILL BE POSSIBLE LATE THIS AFTERNOON AND EARLY THIS EVENING FOR
THE KABR/KATY TERMINALS. BREEZY SOUTHEASTERLY WINDS ARE EXPECTED
TO DEVELOP BY FRIDAY MORNING FOR THE KMBG/KPIR TERMINALS.
SUSTAINED WINDS OF 15 KNOTS WITH GUSTS AROUND 25 KNOTS.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...TMT
LONG TERM...SD
AVIATION...SD

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 7, 2:59 AM CST, 15 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
359 AM CDT THU JUL 7 2011

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-080900-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
359 AM CDT THU JUL 7 2011 /259 AM MDT THU JUL 7 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A FEW STORMS MAY DEVELOP IN THE HEAT OF THE AFTERNOON...HOWEVER
THE THREAT FOR WIDESPREAD SEVERE WEATHER IS NEGLIGIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LATE FRIDAY AFTERNOON...STARTING WEST RIVER AND PROGRESSING
EAST BY THE NIGHTTIME HOURS...THE REGION COULD SEE WIDESPREAD SEVERE
STORMS WITH THE PRIMARY THREAT BEING HAIL AND STRONG WINDS.
ADDITIONALLY...DESPITE A MORE RAPID PROGRESSION OF STORMS THAN
PREVIOUS DAYS...FLOODING WILL REMAIN A CONCERN AS MOST OF THE
REGIONS SOILS ARE AT SATURATION AND MANY WATERWAYS ARE AT OR
EXCEEDING CAPACITY. THE RISK FOR SEVERE STORMS AND ADDITIONAL
FLOODING CONTINUES INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

CONNELLY

In the hours before

Special weather statement, Jul 7, 1:53 PM CST, 4 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
253 PM CDT THU JUL 7 2011

MNZ039-046-SDZ008-072030-
BIG STONE-ROBERTS-TRAVERSE-
253 PM CDT THU JUL 7 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL
ROBERTS...NORTHWESTERN BIG STONE AND SOUTHWESTERN TRAVERSE COUNTIES
UNTIL 330 PM CDT...

AT 249 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BROWNS VALLEY...OR 10 MILES EAST OF
SISSETON...MOVING SOUTHEAST AT 10 MPH.

THE STORMS WILL REMAIN OVER MAINLY RURAL AREAS OF THE ADVISED
COUNTY..

SMALL HAIL IS EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

SD
Special weather statement, Jul 7, 2:52 PM CST, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
352 PM CDT THU JUL 7 2011

MNZ046-SDZ008-021-072115-
BIG STONE-GRANT-ROBERTS-
352 PM CDT THU JUL 7 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL BIG
STONE...NORTHEASTERN GRANT AND SOUTHEASTERN ROBERTS COUNTIES UNTIL
415 PM CDT...

AT 347 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF LAGOONA BEACH...OR 9 MILES
NORTHWEST OF BIG STONE CITY...MOVING SOUTHEAST AT 10 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE LAGOONA BEACH...ORTONVILLE
AND BIG STONE CITY.

SMALL HAIL IS EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

SD
Local storm report, Jul 7, 5:01 PM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
601 PM CDT THU JUL 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     FUNNEL CLOUD     1 S FREDERICK           45.82N 98.51W
07/07/2011                   BROWN              SD   PARK/FOREST SRVC

&&

RW

The radar

The Sioux Falls radar (KFSD), 128 km away, was scanning. The volume nearest the first event began at 00:15 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Hail, Hamlin

When
July 7, 6:15 PM CST to 6:20 PM CST
Where
Hamlin County, 5.2 mi E of Castlewood
Measured
0.88 in hail
Reported by
SHAVE Project
Coordinates
44.730, -96.925

Hail, Hamlin

When
July 7, 6:20 PM CST to 6:30 PM CST
Where
Hamlin County, 3.98 mi NE of Castlewood
Measured
1.25 in hail
Reported by
SHAVE Project
Coordinates
44.761, -96.973

Hail, Hamlin

When
July 7, 6:30 PM CST to 6:45 PM CST
Where
Hamlin County, 4.18 mi E of Castlewood
Measured
0.75 in hail
Reported by
SHAVE Project
Coordinates
44.710, -96.946

Hail, Hamlin

When
July 7, 6:51 PM CST
Where
Hamlin County, 3.13 mi NNE of Castlewood
Measured
0.88 in hail
Reported by
SHAVE Project
Coordinates
44.762, -97.006

Hail, Hamlin

When
July 7, 7:04 PM CST
Where
Hamlin County, 4.77 mi ENE of Castlewood
Measured
0.75 in hail
Reported by
SHAVE Project
Coordinates
44.746, -96.940

Funnel Cloud, Marshall

When
July 8, 4:27 PM CST
Where
Marshall County, 4.83 mi NW of Lake City
Reported by
Trained Spotter
Coordinates
45.770, -97.490

Thunderstorm Wind, Hughes

When
July 8, 10:00 PM CST
Where
Hughes County, 4.01 mi E of (Pir)pierre Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
44.370, -100.200

Seventy mph winds were estimated east of Pierre.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335848, 335831, 335849, 335845, 335847, 335814, 335819.